Thunderstorm Wind, Washoe
- When
- July 18, 5:20 PM PST
- Where
- Washoe County, 33.84 mi NNW of Phil Siding
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 41.080, -119.780
This wind gust was measured at the Juniper Springs RAWS.
Although much quieter than the early portion of the month, isolated areas of strong thunderstorms and flash flooding occurred on the 18th and the 22nd.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS REV wrote it up.
Although much quieter than the early portion of the month, isolated areas of strong thunderstorms and flash flooding occurred on the 18th and the 22nd.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before the first event at Jul 18, 1:31 PM PST, 3 hours 49 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE RENO NV 231 PM PDT SAT JUL 18 2015 CORRECTED LONG TERM .SYNOPSIS... LOW PRESSURE OFF THE COAST WILL PULL MOISTURE NORTH FROM THE REMNANTS OF HURRICANE DOLORES. SHOWERS AND THUNDERSTORMS WILL INCREASE INTO MONDAY AND TUESDAY WITH THE BEST CHANCES SOUTH OF INTERSTATE 80. HEAVY RAINS ARE POSSIBLE WITH THE STORMS. A DRYING TREND IS EXPECTED FOR LATE WEEK. && .SHORT TERM... A BIT MORE STABLE THIS AFTERNOON ON THE BACKSIDE OF THE SHORT WAVE THAT MOVED THROUGH EARLY THIS MORNING. PLENTY OF CUMULUS AROUND NORTH OF I-80 THIS AFTERNOON BUT THEY HAVE REMAINED RATHER FLAT. STILL CANNOT RULE OUT AN ISOLATED STORM OR TWO NORTH OF HIGHWAY 50 THIS EVENING, BUT IT IS LOOKING QUESTIONABLE AT THIS TIME. FURTHER SOUTH, CLOUD COVER IS INHIBITING HEATING OVER MOST OF MONO AND MINERAL COUNTIES WHILE SOUTHERN MONO COUNTY IS IN THE SUBSIDENT DRY AIR AHEAD OF THE MOISTURE FROM DOLORES. AT LEAST THIS EVENING, DO NOT SEE ANYTHING FORMING THERE. MOISTURE FROM DOLORES WILL CONTINUE TO STREAM NORTHWARD TONIGHT INTO SUNDAY ALTHOUGH MUCH OF IT WILL HEAD TOWARD EASTERN NEVADA. STILL, A FEW SHOWERS REMAIN POSSIBLE OVERNIGHT IN MONO/MINERAL COUNTIES WITH A BETTER CHANCE AT SHOWERS AND THUNDERSTORMS TOMORROW. STILL, CLOUD COVER MAY BECOME AN ISSUE AND COULD KEEP INSTABILITY WEAK. THE GREATEST AMOUNT OF MOISTURE APPEARS TO ARRIVE MONDAY AS WHAT'S LEFT OF DOLORES' MID-LEVEL CIRCULATION MOVES INTO THE SAN JOAQUIN VALLEY. DEEP MOISTURE WILL BE PRESENT WITH PW NEAR OR GREATER THAN 1 INCH SOUTH OF I-80. THE POTENTIAL FOR HEAVY RAINS AND FLASH FLOODING WITH THE THUNDERSTORMS IS THERE. HOWEVER, THE GOOD FORCING AND MOISTURE MAY ALSO JUST RESULT IN A MORE STRATIFORM RAIN WITH EMBEDDED WEAKER THUNDERSTORMS. RIGHT NOW, MY GUT FEELING IS IT WILL BE MORE OF THE LATTER. THAT SAID, IF WE HAVE CLEARING THE THUNDERSTORMS WOULD BE STRONGER WITH HEAVY RAINS MORE LIKELY. ANOTHER ASPECT FAVORING HEAVY RAINS WITH THUNDERSTORMS IS THE FACT THAT STORM MOTIONS WOULD BE SLOWER THAN 10 KTS. WE WILL CONTINUE TO MONITOR THE SITUATION THE NEXT 48 HOURS, BUT HOLD OFF ON A FLASH FLOOD WATCH FOR NOW. WALLMANN .LONG TERM...TUESDAY THROUGH SATURDAY... ON TUESDAY A TROUGH DROPPING INTO THE PACIFIC NORTHWEST WILL PHASE WITH THE REMNANT MOISTURE FROM DOLORES OVER THE SIERRA AND WESTERN NEVADA. TUESDAY COULD AGAIN BE ANOTHER VERY ACTIVE THUNDERSTORM DAY AS INCREASED UPPER LEVEL FLOW COMBINES WITH SUBSTANTIAL MOISTURE AND INSTABILITY. THIS MAY LEAD TO ANOTHER ROUND OF WIDESPREAD STRONG STORMS. BY WEDNESDAY DRY SOUTHWEST FLOW TAKES OVER AND SHOULD KEEP THUNDERSTORMS FROM FORMING NORTH OF INTERSTATE 80. STORMS CAN BE EXPECTED TO CONTINUE IN CENTRAL NEVADA AND WILL REMAIN POSSIBLE IN THE SOUTHERN SIERRA BEFORE ALL THE MOISTURE IS MIXED OUT. A JET STREAK ALSO MOVES INTO THE AREA ON WEDNESDAY CONTINUING THE POSSIBILITY OF SOME STRONG STORMS IN THE CENTRAL NEVADA BASIN. THURSDAY, DRY SOUTHWEST FLOW WILL TAKE OVER AND SHOULD MOVE STORMS OUT OF OUR REGION AND FARTHER INTO CENTRAL NEVADA. SURFACE WINDS COULD BE QUITE GUSTY ON BOTH WEDNESDAY AND THURSDAY. DRY SOUTHWEST FLOW WILL CONTINUE INTO THE WEEKEND WITH TEMPERATURES RIGHT AROUND AVERAGE. TOLBY .AVIATION... WEST WINDS TODAY 10-15 KNOTS WITH STRONGER WINDS FROM KCXP TO KMMH GUSTING TO 20-25 KTS. ISOLATED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING IN THE SIERRA AND WESTERN NEVADA, MAINLY FROM I-80 NORTH. CHANCE OF THUNDERSTORMS TO DIRECTLY AFFECT KRNO, KCXP IS 20%, WITH LESSER CHANCE OF 10% FOR KTVL, KTRK, AND KMMH. LOCALLY HEAVY RAINFALL WITH MVFR CIG/VIS AND GUSTY OUTFLOW WINDS UP TO 35 KTS MAY BE POSSIBLE WITH THESE STORMS. INCREASING CHANCES OF THUNDERSTORMS CONTINUE INTO NEXT WEEK. TOLBY/HOON .REV WATCHES/WARNINGS/ADVISORIES... NV...NONE. CA...NONE. && FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RENO NV 520 PM PDT SAT JUL 18 2015 NVZ003-190100- GREATER RENO-CARSON CITY-MINDEN AREA NV- 520 PM PDT SAT JUL 18 2015 ...SPECIAL WEATHER STATEMENT... AT 517 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM OVER LEMMON VALLEY-GOLDEN VALLEY...OR 9 MILES NORTH OF RENO...MOVING SOUTH AT 5 MPH. HEAVY RAIN...SMALL HAIL...AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... RENO...GOLDEN VALLEY...LEMMON VALLEY-GOLDEN VALLEY...LEMMON VALLEY... STEAD...STEAD AIRPORT AND SUN VALLEY. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM WILL AFFECT TRAVELERS ON HIGHWAY 395 NEAR STEAD. DRIVERS SHOULD EXPECT STRONG GUSTY CROSS WINDS...WITH RAPID VISIBILITY REDUCTIONS. HEAVY RAINFALL WILL RESULT IN PONDING OF WATER. SLOW DOWN WHEN ENCOUNTERING HEAVY RAIN AND TURN ON YOUR HEADLIGHTS. && LAT...LON 3970 11996 3974 11983 3963 11975 3958 11993 TIME...MOT...LOC 0017Z 339DEG 5KT 3967 11988 TOLBY
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
608 PM PDT SAT JUL 18 2015
CAZ071-NVZ003-190130-
LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES CA-GREATER RENO-
CARSON CITY-MINDEN AREA NV-
608 PM PDT SAT JUL 18 2015
...STRONG THUNDERSTORM NEAR HALLELUJAH JUNCTION...
AT 606 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM OVER HALLELUJAH JUNCTION...OR NEAR CHILCOOT.
THIS STORM WAS NEARLY STATIONARY.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
HALLELUJAH JUNCTION...HIGHWAYS 395 AND 70 NEAR HALLELUJAH JUNCTION.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DRIVERS SHOULD EXPECT STRONG GUSTY CROSS WINDS...WITH RAPID
VISIBILITY REDUCTIONS. HEAVY RAINFALL WILL RESULT IN PONDING OF
WATER. SLOW DOWN WHEN ENCOUNTERING HEAVY RAIN AND TURN ON YOUR
HEADLIGHTS.
&&
LAT...LON 3982 11987 3969 11992 3966 12003 3975 12010
3985 12010
TIME...MOT...LOC 0106Z 114DEG 3KT 3978 12004
WHThe Reno radar (KRGX), 150 km away, was scanning. The volume nearest the first event began at 01:19 UTC.
1 thunderstorm wind, 1 flash flood. Local standard time, as filed.
This wind gust was measured at the Juniper Springs RAWS.
Numerous pictures showed the aftermath of a flash flood in the canyon/alluvial fan west of the small community of Marietta. Minor damage was noted to area roads (unpaved) and a wire mesh fence. The time of the flood was estimated from radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nevada in 2015Every state in 2015This day in weather historyWarnings in Nevada, July 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 594772, 594782.